Ask your doctor about experimental therapies. No cure for tinnitus has been found but research is ongoing, so you should be open to experimental therapies. Electronic and magnetic stimulation of the brain and nerves might correct the overactive nerve signals that cause tinnitus. These techniques are still in development, so ask your doctor or hearing specialist if trying one might be right for you.[6]
Though the exact cause of tinnitus — as in the specific mechanism that creates these phantom sounds in some people — remains unknown, contributing factors and triggers have been identified. Excessive exposure to loud noise is often a factor because of the damage done to your auditory system. Tinnitus may also result from jaw-joint dysfunction (e.g., teeth grinding, temporomandibular joint disorder) or chronic neck muscle strain.

Acoustic qualification of tinnitus will include measurement of several acoustic parameters like frequency in cases of monotone tinnitus or frequency range and bandwidth in cases of narrow band noise tinnitus, loudness in dB above hearing threshold at the indicated frequency, mixing-point, and minimum masking level.[51] In most cases, tinnitus pitch or frequency range is between 5 kHz and 10 kHz,[52] and loudness between 5 and 15 dB above the hearing threshold.[53]

Cartoon of the middle ear showing muscles that attach to ossicles (ear bones), and ear drum. The stapedius is attached to the stapes (of course -- horseshoe object above), while the tensor tympani is attached to the ear drum. While useful, be aware that there are multiple errors in this illustration from Loyola Medical School. With permission, from: http://www.meddean.luc.edu/lumen/meded/grossanatomy/dissector/mml/images/stap.jpg
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Most people develop tinnitus as a symptom of hearing loss. When you lose hearing, your brain undergoes changes in the way it processes sound frequencies. A hearing aid is a small electronic device that uses a microphone, amplifier, and speaker to increase the volume of external noises. This can mollify neuroplastic changes in the brain’s ability to process sound.

Noise-induced hearing loss - Exposure to loud noises, either in a single traumatic experience or over time, can damage the auditory system and result in hearing loss and sometimes tinnitus as well. Traumatic noise exposure can happen at work (e.g. loud machinery), at play (e.g. loud sporting events, concerts, recreational activities), and/or by accident (e.g. a backfiring engine.) Noise induced hearing loss is sometimes unilateral (one ear only) and typically causes patients to lose hearing around the frequency of the triggering sound trauma.


Exposure to loud noise: Loud noise exposure is a very common cause of tinnitus today, and it often damages hearing as well. Unfortunately, many people are unconcerned about the harmful effects of excessively loud noise from firearms, high intensity music, or other sources. Twenty-six million American adults have suffered noise-induced hearing loss, according to the NIDCD.


Other potential sources of the sounds normally associated with tinnitus should be ruled out. For instance, two recognized sources of high-pitched sounds might be electromagnetic fields common in modern wiring and various sound signal transmissions. A common and often misdiagnosed condition that mimics tinnitus is radio frequency (RF) hearing, in which subjects have been tested and found to hear high-pitched transmission frequencies that sound similar to tinnitus.[71][72]
Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×